Article Text

PDF

Refractory seizure with hypokalaemia

Statistics from Altmetric.com

Q1: What is the missing biochemical request?

All physicians should first consider hypoglycaemia in all patients with neurological problems.

Q2: What is the most probable diagnosis?

One should consider theophylline overdose as a cause of seizures in this previously healthy woman, as hypokalaemia and hypophosphataemia (which are common metabolic disturbances in theophylline intoxication) as well as atrial fibrillation are present. A collaborative history and toxicology analysis are useful to rule out any chronic intake of diuretic and laxative agents (urinary potassium was 9 mmol/l). Seizures resulting from excessive theophylline ingestion represent a life threatening situation and can be refractory to most conventional treatment.

Q3: What further investigation would you perform?

In addition to a complementary history from the husband, a serum theophylline concentration should be obtained. Four days after admission the husband told us by chance that he was suffering from asthma, that he was regularly taking theophylline, and that, occasionally, his wife self medicated with theophylline for dyspnoea. Two days before admission she had taken several tablets. Serum theophylline concentration, only carried out four days after admission, was 38.7 μg/ml.

Discussion

The initial diagnose for this patient was “idiopathic seizure”. Life threatening overdose with theophylline was not suspected on admission as the history from her husband was not contributory. It was only on the fourth day after admission that he told us she occasionally ingested theophylline tablets.

Theophylline has a narrow therapeutic range. Except for suicide attempts, theophylline intoxication can be attributed predominantly to therapeutic misadventure. Common clinical manifestations of theophylline intoxication include nausea, vomiting, diarrhoea, agitation, tremor, hyperventilation, supraventricular and ventricular arrhythmias, hypotension, and seizures.1 Severe toxicity may not be preceded by milder symptoms, as in our patient.

In theophylline intoxication, seizures are a life threatening complication.1 2 Seizures may be partial or generalised3 and can be refractory to most conventional therapy.1 2 4 In their study, Olsonet al reported that patients suffering from chronic overmedication developed seizures in seven out of 15 cases and serious arrhythmias in four of 15 cases with serum concentrations of 40–70 mg/l.2

Hypokalaemia and hypophosphataemia are common metabolic disturbances in theophylline intoxication,5 but have also been reported in patients with plasma theophylline concentrations within the therapeutic range.6 Hyperglycaemia and hypomagnesaemia are also common findings.7

The combined mortality of theophylline induced seizures reported in the literature is approximately 40%. This high mortality rate may be related mainly to cardiorespiratory arrest and/or hypoxic encephalopathy resulting from protracted seizures, or refractory cardiac arrhythmias.1 In some cases, the severity of the underlying disease is the major cause for mortality.8

Clinicians should consider drug toxicity in all patients with seizures. Theophylline should be suspected in the presence of hypokalaemia and hypophosphataemia particularly when other signs of toxicity (such as atrial fibrillation) are present. This case also underlines the prominent role of a good and comprehensive history.

Final diagnosis

Seizures related to theophylline intoxication.

References

View Abstract

Request permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.